Q:

12/14/2011
I am seeing a five month old female, with a rash only when she feeds. Mom states that this started about 2 months ago, but in the past 2 weeks the rash has been consistently with each feeding, with complete resolution post feeding. The rash is described as blotchy, red, itchy, localized to on her cheeks, periorbital, around the ear, and trunk. She was born full term, vaginally, complicated by a lung collapse, treated with NICU observation, no intubation. Upon discharge 1 week post birth, blood work was notable for hypocalcemia, hyperphospheremia, and low PTH. Endocrine evaluation was negative. She has had normal growth and development. Her formula was Similac PM, transitioned to Similac, then to soy, and now to Alimentum, with same reaction. In the office a plain water feed through silicone nipples caused the rash. Any ideas?

A:

Thank you for your inquiry.

Unfortunately I have no suggestions, but I am going to forward your question to a nationally known expert in food allergy in children, Dr. Vivian Hernandez. When I hear from Dr. Hernandez, I will forward her response to you.

Thank you again for your inquiry.

Sincerely,
Phil Lieberman, M.D.

We have received a response from Dr. Hernandez-Trujillo. Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

Thank you for your question. This is not only an interesting patient, but also a difficult position for the parents to find themselves in. I have had two patients that are similar to this little girl. I wanted to know if the rash looked urticarial, and if it blanches. Assuming it does blanch, there are a number of things that may be helpful to your patient. Assuming this is a true form of food allergy or milk allergy, I would recommend a few things. Most formulas contain many ingredients in addition to the milk protein. Alimentum may contain soy oil, Safflower oil, tapioca starch and corn maltodextrin (depending on the powder versus ready to feed product). While this formula is not frequently problematic for patients with some forms of milk allergy, it may be in this infant. First, of all, it may be worth trying an elemental formula like Neocate or Elecare for 3-4 weeks. If she continues with the skin lesions, I would recommend contacting Nutricia North America which makes Neocate products in the US. The contact number is (800) 365-7354. They have a product available called Complete amino acid mix. This may be helpful because this has, in fact, helped our patients. It does contain some extras, such as Corn Syrup Solids, High Oleic Safflower Oil, Refined Vegetable Oil (Coconut, Soy). These, once again, may be a problem for a minority of patients. If using Complete Amino Acid Mix, it is essential, however, to ask for guidance from a nutritionist/dietician who can add ingredients such as micronutrients and fat/energy sources. I would also start solid foods slowly, to ensure it does not confuse the clinical picture.

Since the infant had the skin lesions while drinking water from a bottle with water, this makes me think it may be a form of physical urticaria, in particular due to the limited location of the skin lesions. I would ask the parents whether she sucks a pacifier, and if it happens with that, it would further support this possibility. The good news is that it is self-limited and does resolve after feeding without intervention. I would also recommend trying nipples made from different materials, since there is also a possibility it could be secondary to the material the nipple is made from. Another rare possibility that I have seen, in one patient, is the detergent used to wash the bottles. We had a patient who had similar reactions which resolved once the family began using an organic form of dishwashing liquid. The family also used an additional rinse cycle when using the dishwasher to ensure the detergent is truly removed. Again, this is not likely, but a remote possibility.

I hope this helps your patient. I would be happy to hear how the patient does once the family has tried the recommendations.

Sincerely,
Vivian Hernandez-Trujillo, MD, FAAAAI

AAAAI - American Academy of Allergy Asthma & Immunology